Hail, Woodward
- When
- May 14, 7:12 PM CST
- Where
- Woodward County, 5.42 mi ESE of Quinlan
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.420, -98.960
Isolated storms across northwest Oklahoma produced large hail on the evening of the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Isolated storms across northwest Oklahoma produced large hail on the evening of the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 14, 5:59 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 659 PM CDT Thu May 14 2020 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 206 PM CDT Thu May 14 2020 Surface winds across western Oklahoma are south/southwest ahead of a cold front in the Panhandles. Later this afternoon, a dryline will sharpen across far western Oklahoma as surface winds back. Convective inhibition may prevent storm develop altogether, but will maintain a slight chance of storms developing near the intersection of a front/dryline (or Day 1 slight risk area). Deep layer shear is rather weak, but should increase, as a stronger belt of westerlies approaches by late afternoon. Storms that form will certainly be capable of large hail and damaging wind gusts. Storm intensity is expected to decrease around mid evening. More numerous storms are expected to form to our north in Kansas. It is a little unclear how far south storms will develop along the front/convective outflow, late this evening and overnight. For now will maintain decent/likely POPs across north central Oklahoma for the 6z-12z period. It's possible that storms may linger into the morning with a gradual decrease in coverage. If this occurs, more robust convection would develop Friday afternoon and night along a potential outflow boundary and dryline line (western Oklahoma/northern Texas). && .LONG TERM... (Friday night through next Wednesday) Issued at 237 PM CDT Thu May 14 2020 Early Friday evening convection is most likely to extend north- to-south across western Oklahoma/western north Texas. It will then progress east with the mid/upper-level flow, reaching our eastern counties by midnight, and probably lingering in the southeast through much of the night. On Saturday, an upper-level circulation over north Texas will help sustain storm chances, especially over the eastern half of our area. The reduction in instability and disorganized/weak shear by that time will result in only low chances for severe storms. As the upper low shifts south on Sunday, ridging aloft will become more dominant. This will reduce shower/storm chances, leaving only a slight chance in the southeast. An omega pattern is forecast for early/mid week, and this will bring dry (meaning little or no rain, not necessarily lower atmospheric humidity) and warmer conditions to the region. Models do not agree on the longitudinal location of the ridge axis, and this will have a significant effect on temperatures, particularly over our far western counties. A more western location, as depicted by the GFS, will result in cooler conditions, and little or no rain throughout our area. A more western position (ECMWF, Canadian) favors hot conditions in the west, and warmer than average in the east...along with a higher chance of storms arriving late in the week. Our forecast is more or less middle ground between these extremes, pending a more consistent outlook in the medium-range models. && .AVIATION... (00Z TAFS) Issued at 652 PM CDT Thu May 14 2020 Main concern for this aviation forecast will be LLWS developing before 06Z, and then MVFR cigs by 10Z or so. The WS should be around 020/210. Winds will generally remain southerly at 10 kt with an increase in speeds expected by late Friday morning (~15Z). Expect cigs to become VFR near the same time for most terminals. There's a chance some thunderstorms could near PNC by early Fri morning near 12-16Z, and then near OKC/OUN. Confidence not high enough to include a mention for now at OKC/OUN though. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 82 64 79 / 20 50 60 60 Hobart OK 69 89 63 83 / 10 60 50 40 Wichita Falls TX 72 92 65 82 / 0 50 70 40 Gage OK 59 81 60 82 / 20 20 40 30 Ponca City OK 65 79 64 80 / 70 60 60 70 Durant OK 70 85 66 79 / 10 50 80 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...06 LONG TERM....23 AVIATION...03
Hazardous Weather Outlook National Weather Service Norman OK 1245 PM CDT Thu May 14 2020 OKZ004>048-050>052-TXZ083>090-151100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1245 PM CDT Thu May 14 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a risk for severe thunderstorms late this afternoon into the overnight hours. A Slight Risk area is located across north central Oklahoma. It includes locations near Ponca City. A second Slight Risk area is over northwest Oklahoma, around Woodward and Cheyenne. A Marginal Risk includes most of the remainder of the northern half of Oklahoma. Isolated thunderstorms may develop along a cold front and dryline late this afternoon and early evening. The most likely areas for thunderstorm development are in northwest Oklahoma, and across north central Oklahoma, in the Slight Risk areas. Initially, the primary hazards will be large hail up to the size of baseballs and damaging wind gusts up to 80 mph. A complex of thunderstorms is expected to move into north central Oklahoma later tonight with the primary hazard becoming damaging wind gusts and heavy rainfall. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel should prepare for severe weather operations late afternoon and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... There is a risk for strong to severe thunderstorms across the entire area on Friday. The greatest risk for severe weather is across southwest Oklahoma and adjacent parts of north Texas during the late afternoon and evening. The chance for thunderstorms continues on Saturday with a lower risk for strong to severe thunderstorms. Low thunderstorm chances continue across southeast Oklahoma on Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 810 PM CDT Thu May 14 2020 OKZ005-010-011-150145- Major OK-Woodward OK-Woods OK- 810 PM CDT Thu May 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...east central Woodward and southeastern Woods Counties Until 845 PM CDT... AT 805 PM CDT, a strong thunderstorm was located 6 miles east of Quinlan, moving east at 10 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3640 9903 3649 9902 3653 9871 3627 9875 TIME...MOT...LOC 0105Z 275DEG 9KT 3642 9893 MAD
The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896963, 896964, 896965, 896966, 896967, 896968.